2022 FSA Podium and Poster Abstracts
P039: LOCAL ANESTHETIC SYSTEMIC TOXICITY MASKED AS A TRAUMATIC CARDIAC ARREST
Carmen Charlemagne, MD; Shawn Banks; Joanna Barreiro; UM/Jackson Health System
Introduction: Local Anesthetic Systemic Toxicity (LAST) is characterized as a toxic overdose of local anesthetic in systemic circulation leading an array of CNS and Cardiac disturbances and if it is not treated appropriately, can be fatal. In this case, a tumescent solution containing dilute local anesthetic was injected into subcutaneous fat and suctioned out of the patient. Local anesthetic concentrations can be delivered to a patient in much higher quantities (Lidocaine 35-55 mg/kg) and since it is given subcutaneously, usually with epinephrine, toxicity may not present for a prolonged period which can lead to a delayed presentation.
Methods: A 46-year old female presented to the trauma center in cardiac arrest. It was reported that the patient underwent breast reduction with tumescent liposuction having subcutaneous infiltration of 800 mg of plain lidocaine under general anesthesia at an ambulatory center. During surgery closure, the nurse anesthetist was unable to get a blood pressure, lost end tidal CO2 and the patient went into asystole. ACLS protocol was initiated and 911 was called. The patient was transferred to a trauma facility via EMS with ongoing chest compressions for approximately 20 minutes prior to arrival, where ACLS protocol resumed. She had a secured endotracheal tube in place that was confirmed with end- tidal CO2 capnography. A bedside ultrasound exam was performed showing no cardiac activity with electrical activity on ECG indicating PEA, with no carotid pulse felt . The patient received 2 mg of epinephrine 5 minutes a part before her cardiac rhythm converted from PEA to ventricular fibrillation. The trauma anesthesiology team recommended that the patient could benefit from 20% intralipids due to history concerning for LAST. She received a 100mL bolus of the 20% intralipid solution, with return of spontaneous circulation instantaneously and then started on an infusion of 0.25mL/kg/min for ten minutes following her hemodynamic stability.
Results: Following the intralipid infusion, the patients neurologic examination did not improve with absent brainstem reflexes and spontaneous blinking with eye movement. Neurologic and other Cardiac causes for the arrest were ruled out with a venous duplex study of her extremities, a 2D echocardiography, heart catherization which were within the normal limits. EEG was negative for seizure activity and the venous ultrasound was negative for DVT. Unfortunately, the patient su?ered an anoxic brain injury likely due to prolonged circulatory arrest and determined to have brain death 1 week after her initial presentation.
Discussion/Conclusion: This case illustrates the severe clinical presentation of the LAST and the value of having access to 20% intralipids as a part of the management. The presentation of patient in cardiac arrest is rare as there are less severe symptoms that present prior to cardiac arrest. The presentation can be delayed because of the slow absorption of local anesthetics from subcutaneous tissues. Early detection of LAST can be masked by general anesthesia. Therefore, early recognition of LAST and initiating treatment is critical in preventing morbidity and mortality from local anesthetic toxicity.